Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 15, 20114 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 15, 2011, 4:02 PM CDT for 4 counties in Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2011, 4:02 PM CDT (21:02 UTC)
Expired
Jun 15, 2011, 5:00 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WWUS83 KMPX 152102
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT WED JUN 15 2011

MNZ069-070-076>078-083>085-152200-
BLUE EARTH-DAKOTA-GOODHUE-LE SUEUR-RICE-SCOTT-STEELE-WASECA-
402 PM CDT WED JUN 15 2011

AT 357 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MARYSTOWN TO 4 MILES
NORTHWEST OF MONTGOMERY TO 4 MILES NORTHEAST OF EAGLE LAKE. THESE
STORMS WERE MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NEW PRAGUE.
  GREENLAND.
  VESELI.
  CRYSTAL BAY.
  WEBSTER.
  WARSAW.

LAT...LON 4468 9294 4443 9293 4407 9328 4410 9395
      4450 9370 4468 9368
TIME...MOT...LOC 2102Z 277DEG 27KT 4470 9352 4449 9356
          4418 9376

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 15, 3:07 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 15, 3:07 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 PM CDT WED JUN 15 2011

.DISCUSSION...
SURFACE TROUGH EXTENDING FROM NORTHWEST MN INTO CENTRAL
ILLINOIS...WILL CONTINUE TO MOVE EAST TONIGHT.  MEANWHILE...AIRMASS
HAD BECOME UNSTABLE OVER WESTERN MINNESOTA WITH MLCAPE VALUES NEAR
1000 J/KG.  STORMS SHOULD STAY UNDER SEVERE CRITERIA THIS EVENING
WITH ONLY SOME SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUST AROUND
40 MPH EXPECTED WITH THE STRONGER STORMS. SHRA/ISOLD THUNDERSTORMS
WILL LINGER THROUGH MIDNIGHT OVER PORTIONS OF WEST CENTRAL
WISCONSIN...AS THE FRONTAL BOUNDARY SLOWLY LIFTS NORTHEAST
OVERNIGHT.

WEAK UPPER LEVEL HIGH PRESSURE RIDGE...FORECAST TO BUILD OVER THE
UPPER MIDWEST LATER TONIGHT AND THURSDAY.  BROAD UPPER LEVEL TROUGH
OVER THE WESTERN CONUS...WILL SLOWLY MOVE EAST INTO THE CENTRAL AND
NORTHERN PLAINS OVER THE NEXT SEVERAL DAYS. MODELS ARE IN GENERAL
AGREEMENT WITH THIS WAVE PERSISTING INTO MUCH OF NEXT WEEK.
THUS...AN UNSETTLED WEATHER PATTERN IS EXPECTED WITH MORE BOUTS OF
THUNDERSTORMS. ONLY FORECAST CHALLENGE IS WHETHER THE UPPER AIRFLOW
OVER THE EASTERN U.S. BECOMING MORE ZONAL...ALLOWING THE MIDWEST
STORM SYSTEM EARLY NEXT WEEK TO PROGRESS FASTER INTO THE EASTERN
GREAT LAKES. LEAN HEAVIER ON THE SLOWER SOLUTION.

&&

.AVIATION.../18Z TAF ISSUANCE/

IFR CEILINGS ARE SLOWLY CLEARING FROM WEST TO EAST IN CENTRAL AND
EASTERN MN THIS AFTERNOON. AREAS IN FAR EASTERN MN CAN EXPECT THE
IFR CONDITIONS TO CLEAR BETWEEN 1 PM AND 2 PM CDT THIS AFTERNOON.
IN THE WAKE OF THE LOW STRATUS...TOWERING CUMULUS AND SHOWERS ARE
DEVELOPING WHERE SUNSHINE IS BREAKING OUT. COVERAGE WILL NOT BE
GREAT WITH THE SHOWERS...AND SCATTERED SHOWERS WILL LARGELY BE
CONFINED TO SOUTHWEST AND SOUTH CENTRAL MN. THERE IS ENOUGH
INSTABILITY TO GENERATE WEAK THUNDERSTORMS AND EVEN A FEW
LIGHTNING STRIKES THIS AFTERNOON. WESTERN WISCONSIN WILL BE THE
LAST TO CLEAR THE STRATUS LATE THIS AFTERNOON. THERE IS THE
POTENTIAL FOR MVFR/IFR FOG/STRATUS TO DEVELOP AGAIN LATE TONIGHT
GIVEN THE ABUNDANCE OF LOW LEVEL MOISTURE. HAVE TRENDED THE TAF
ABOVE MODEL GUIDANCE...WHICH IS VERY PESSIMISTIC AND SEEMS SOMEWHAT
OVERDONE.

KMSP...ITS BARELY 18Z AND IT LOOKS LIKE THE AIRPORT IS ALREADY
TRYING TO GET ABOVE 1000FT. THIS IS A GOOD SIGN...BUT EXPECT SUB
1700FT CEILINGS TO LINGER A COUPLE HOURS LONGER. THE SHOWERS/WEAK
THUNDERSTORMS SHOULD ALSO LARGELY REMAIN SOUTHWEST OF THE AIRPORT.
THE THREAT FOR THUNDER AT THE AIRPORT IS PRETTY LOW...BUT NOT OUT
OF THE QUESTION THAT A FEW SHOWERS MAKE IT TO THE METRO LATE THIS
AFTERNOON. SHOULD MAINTAIN THE WEST/NORTHWEST COMPONENT TO THE
WIND...AND GRADUALLY VEER WINDS OVERNIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 15, 1:12 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
112 PM CDT WED JUN 15 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
112 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DEVELOPING SHOWERS IN WESTERN AND SOUTHERN MINNESOTA THIS
AFTERNOON COULD PRODUCE A FEW LIGHTNING STRIKES. THE THUNDERSTORMS
THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE. ANY THUNDERSTORMS WILL
DIMINISH NEAR SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA ON
FRIDAY THROUGH TUESDAY. AT THIS TIME...SUNDAY AND MONDAY LOOK TO
SUPPORT A BEST CHANCE FOR POSSIBLE SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 15, 1:52 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
152 PM CDT WED JUN 15 2011

MNZ056-057-065-151945-
CHIPPEWA-KANDIYOHI-RENVILLE-
152 PM CDT WED JUN 15 2011

AT 148 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PRINSBURG. THIS STORM WAS MOVING SOUTHEAST AT 20
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRINSBURG.
  BLOMKEST.
  OLIVIA.
  BIRD ISLAND.

LAT...LON 4491 9477 4465 9482 4484 9530 4505 9518
TIME...MOT...LOC 1851Z 295DEG 18KT 4492 9513
Special weather statement, Jun 15, 3:18 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED JUN 15 2011

MNZ058>060-066>069-075-076-152115-
CARVER-HENNEPIN-LE SUEUR-MCLEOD-MEEKER-NICOLLET-SCOTT-SIBLEY-WRIGHT-
318 PM CDT WED JUN 15 2011

AT 316 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF SOUTH
HAVEN TO 4 MILES NORTHEAST OF GLENCOE TO GAYLORD. THESE STORMS WERE
MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  COKATO.
  NEW ROME.
  RUSH RIVER.
  WAVERLY.
  OTTAWA.
  WATERTOWN.

LAT...LON 4511 9355 4486 9343 4423 9364 4432 9435
      4483 9428 4517 9435
TIME...MOT...LOC 2018Z 280DEG 29KT 4524 9418 4482 9410
          4457 9416
Special weather statement, Jun 15, 4:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT WED JUN 15 2011

MNZ069-070-076>078-083>085-152200-
BLUE EARTH-DAKOTA-GOODHUE-LE SUEUR-RICE-SCOTT-STEELE-WASECA-
402 PM CDT WED JUN 15 2011

AT 357 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MARYSTOWN TO 4 MILES
NORTHWEST OF MONTGOMERY TO 4 MILES NORTHEAST OF EAGLE LAKE. THESE
STORMS WERE MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NEW PRAGUE.
  GREENLAND.
  VESELI.
  CRYSTAL BAY.
  WEBSTER.
  WARSAW.

LAT...LON 4468 9294 4443 9293 4407 9328 4410 9395
      4450 9370 4468 9368
TIME...MOT...LOC 2102Z 277DEG 27KT 4470 9352 4449 9356
          4418 9376

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:22 PM CDTRiver Flood WarningMPXBrown13 days
Jun 15, 1:52 PM CDTSpecial Weather StatementMPXRenville53 min
Jun 15, 3:18 PM CDTSpecial Weather StatementMPXCarver, Le Sueur, McLeod, Nicollet, Scott, Sibley57 min
Jun 15, 3:27 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod48 min
Jun 15, 4:15 PM CDTSpecial Weather StatementMPXHennepin60 min
Jun 15, 4:39 PM CDTAreal Flood AdvisoryMPXBrown24 hr
Jun 15, 5:08 PM CDTSpecial Weather StatementMPXGoodhue52 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.